This site is intended for health professionals only
Wednesday 28 September 2016 Instagram
Share |

Pregnancy medicine linked to ADHD

Pregnancy medicine linked to ADHD

Labetalol, a drug sometimes given to pregnant women with high blood pressure, has been shown to increase a child's chances of developing attention-deficit hyperactivity disorder (ADHD), according to preliminary tests in The Netherlands.

The drug was compared with the effect of another blood pressure drug, methyldopa, and found to be twice as likely to cause the disorder, although the scientists say more studies are needed to confirm this.

The research scrutinised the records of 4,000 women from 12 hospitals, which included testing 202 children. Each woman had high blood pressure, either been caused by their pregnancy or had been exacerbated by their pregnancy.

Scientists tested the IQ, concentration level, motor development and behaviour of the children when they were aged between four and 10. Around twice as many children whose mothers were given labetalol were found to have ADHD than those whose mothers were given methyldopa.

Compared with mothers who were given no drugs but told to rest instead, the labetalol children were four times more likely to have ADHD.

But the methyldopa children were found to have more problems with sleeping than labetalol children or those whose mothers were told to rest.

Other functional development did not differ between the children.

The scientists said they are still developing a hypothesis and confirming a link between the drugs and a baby's development would require further research.

The findings were published in BJOG: An International Journal of Obstetrics and Gynaecology.

Copyright © Press Association 2010

BJOG: An International Journal of Obstetrics and Gynaecology

Your comments (terms and conditions apply):

"Is it possible that the mothers are hyperactive/highly strung individuals who are more likely to have high blood pressure as well as their children being hyperactive?" - Christina Milligan, Scotland

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?